Discrete & Computational Geometry

, Volume 59, Issue 3, pp 663–679 | Cite as

On the Links of Vertices in Simplicial d-Complexes Embeddable in the Euclidean 2d-Space

  • Salman Parsa


We consider d-dimensional simplicial complexes which can be PL embedded in the 2d-dimensional Euclidean space. In short, we show that in any such complex, for any three vertices, the intersection of the link-complexes of the vertices is linklessly embeddable in the \((2d-1)\)-dimensional Euclidean space. In addition, we use similar considerations on links of vertices to derive a new asymptotic upper bound on the total number of d-simplices in an (continuously) embeddable complex in 2d-space with n vertices, improving known upper bounds, for all \(d \ge 2\). Moreover, we show that the same asymptotic bound also applies to the size of d-complexes linklessly embeddable in the \((2d+1)\)-dimensional space.


Embeddability Simplicial complex f-vector Linkless embedding 

Mathematics Subject Classification

57Q35 52C45 68U05 



The author is indebted to Herbert Edelsbrunner for bringing Lemma 4.3 to his notice. The author also thanks Tamal Dey and Uli Wagner for helpful discussions about the problem of this paper.


  1. 1.
    Beth, T., Jungnickel, D., Lenz, H.: Design Theory. Encyclopedia of Mathematics and its Applications, vols. 69, 78. Cambridge University Press, Cambridge (1999)Google Scholar
  2. 2.
    Bollobás, B., Thomason, A.: Proof of a conjecture of Mader, Erdős and Hajnal on topological complete subgraphs. Eur. J. Comb. 19(8), 883–887 (1998)CrossRefzbMATHGoogle Scholar
  3. 3.
    Bryant, J.L.: Approximating embeddings of polyhedra in codimension three. Trans. Am. Math. Soc. 170, 85–95 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Dey, T.K.: On counting triangulations in \(d\)-dimensions. Comput. Geom. 3(6), 315–325 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Dey, T.K., Edelsbrunner, H.: Counting triangle crossings and halving planes. Discrete Comput. Geom. 12(3), 281–289 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Erdős, P.: On extremal problems of graphs and generalized graphs. Isr. J. Math. 2(3), 183–190 (1964)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Grünbaum, B.: Imbeddings of simplicial complexes. Comment. Math. Helv. 44, 502–513 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Grünbaum, B.: Higher-dimensional analogs of the four-color problem and some inequalities for simplicial complexes. J. Comb. Theory. 8(2), 147–153 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Gundert, A.: On the complexity of embeddable simplicial complexes. Diplomarbeit, Freie Universität Berlin (2009)Google Scholar
  10. 10.
    Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2002)zbMATHGoogle Scholar
  11. 11.
    Komlós, J., Szemerédi, E.: Topological cliques in graphs II. Combin. Probab. Comput. 5(1), 79–90 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Lefschetz, S.: Topology, 2nd edn. Colloquium Publications, vol. 12. American Mathematical Society, New York (1956)Google Scholar
  13. 13.
    Mader, W.: Homomorphiesätze für Graphen. Math. Ann. 178(2), 154–168 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Matoušek, J.: Using the Borsuk–Ulam Theorem: Lectures on Topological Methods in Combinatorics and Geometry. Universitext. Springer, Berlin (2003)Google Scholar
  15. 15.
    McMullen, P.: The maximum numbers of faces of a convex polytope. Mathematika 17, 179–184 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Munkres, J.R.: Elements of Algebraic Topology. Addison-Wesley, Menlo Park (1984)zbMATHGoogle Scholar
  17. 17.
    Robertson, N., Seymour, P., Thomas, R.: Sachs’ linkless embedding conjecture. J. Comb. Theory Ser. B 64(2), 185–227 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Seifert, H., Threlfall, W.: Lehrbuch der Topologie. American Mathematical Society, Providence (1934–2004)Google Scholar
  19. 19.
    Skopenkov, M.: Embedding products of graphs into Euclidean spaces. Fundam. Math. 179(3), 191–198 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Stanley, R.P.: Combinatorics and Commutative Algebra. Progress in Mathematics, vol. 41, 2nd edn. Birkhäuser, Boston (1996)Google Scholar
  21. 21.
    Thomason, A.: The extremal function for complete minors. J. Comb. Theory Ser. B 81(2), 318–338 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Tuffley, C.: Some Ramsey-type results on intrinsic linking of \(n\)-complexes. Algebr. Geom. Topol. 13(3), 1579–1612 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Ummel, B.R.: Imbedding classes and \(n\)-minimal complexes. Proc. Am. Math. Soc. 38(1), 201–206 (1973)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Wagner, U.: Minors in random and expanding hypergraphs. In: Proceedings of the 27th Annual Symposium on Computational Geometry (SCG’11), pp. 351–360. ACM, New York (2011)Google Scholar
  25. 25.
    Ziegler, G.M.: Lectures on Polytopes. Graduate Texts in Mathematics, vol. 152. Springer, New York (2012)zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.Department of Mathematical SciencesSharif University of TechnologyTehranIran

Personalised recommendations